Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 256, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 12:39 AM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2005, 12:39 AM CDT (05:39 UTC)
- Expired
- Jul 20, 2005, 1:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 12:48 AM CDT | HAIL 0.88 | 3 W Cavour, SD | WIND ESTIMATED AT 50 MPH. |
| Jul 20, 1:00 AM CDT | TSTM WND DMG | 5 S De Smet, SD | WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 200539
SVRFSD
SDC005-077-200630-
/O.NEW.KFSD.SV.W.0256.050720T0539Z-050720T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1239 AM CDT WED JUL 20 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 130 AM CDT
* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF YALE TO 15 MILES
SOUTHWEST OF CAVOUR...OR ALONG A LINE EXTENDING FROM 23 MILES
NORTHEAST OF HURON TO 12 MILES SOUTH OF HURON...MOVING EAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
IROQUOIS AROUND 1255 AM CDT
DE SMET AROUND 125 AM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4466 9798 4421 9824 4421 9739 4453 9738
4451 9784
$$
BT4 follow-up statements
000
WWUS53 KFSD 200543
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT WED JUL 20 2005
SDC005-077-200630-
/O.CON.KFSD.SV.W.0256.000000T0000Z-050720T0630Z/
BEADLE SD-KINGSBURY SD-
1241 AM CDT WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
KINGSBURY AND BEADLE COUNTIES...
AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BANCROFT TO 15 MILES SOUTHWEST OF CAVOUR...OR ALONG A LINE EXTENDING
FROM 23 MILES NORTHEAST OF HURON TO 10 MILES SOUTH OF HURON...MOVING
EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BANCROFT AROUND 1255 AM CDT
IROQUOIS AROUND 100 AM CDT
ERWIN AROUND 125 AM CDT
DE SMET AROUND 130 AM CDT
A SECOND STORM IS MOVING INTO SOUTHWEST BEADLE COUNTY CAPABLE OF
PRODUCING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE OF
NICKELS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4466 9798 4421 9824 4421 9739 4453 9738
4451 9784
$$
BT000
WWUS53 KFSD 200556
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT WED JUL 20 2005
SDC005-077-200630-
/O.CON.KFSD.SV.W.0256.000000T0000Z-050720T0630Z/
BEADLE SD-KINGSBURY SD-
1254 AM CDT WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
KINGSBURY AND BEADLE COUNTIES...
AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF BANCROFT TO
12 MILES SOUTH OF CAVOUR...OR ALONG A LINE EXTENDING FROM 27 MILES
NORTHEAST OF HURON TO 17 MILES SOUTHEAST OF HURON...MOVING EAST AT 30
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ERWIN...DE SMET AROUND 125 AM CDT
AT 1248 AM...EMERGENCY MANAGEMENT REPORTED NICKEL SIZED HAIL AND 50
MPH WINDS 3 MILES WEST OF CAVOUR.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4466 9798 4448 9872 4424 9870 4421 9824
4421 9739 4453 9738 4451 9784
$$
BT000
WWUS53 KFSD 200622
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 AM CDT WED JUL 20 2005
SDC005-200632-
/O.CAN.KFSD.SV.W.0256.000000T0000Z-050720T0630Z/
BEADLE SD-
122 AM CDT WED JUL 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR BEADLE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4453 9775 4435 9767 4425 9763 4421 9771
4421 9717 4455 9715 4451 9768
$$
SDC077-200630-
/O.CON.KFSD.SV.W.0256.000000T0000Z-050720T0630Z/
KINGSBURY SD-
122 AM CDT WED JUL 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
KINGSBURY COUNTY...
AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BADGER
TO 12 MILES WEST OF OLDHAM...OR ALONG A LINE EXTENDING FROM 28 MILES
WEST OF BROOKINGS TO 26 MILES NORTHWEST OF MADISON...MOVING EAST AT
30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HETLAND...OLDHAM AROUND 130 AM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4453 9775 4435 9767 4425 9763 4421 9771
4421 9717 4455 9715 4451 9768
$$
BT000
WWUS53 KFSD 200626
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT WED JUL 20 2005
SDC077-200636-
/O.EXP.KFSD.SV.W.0256.000000T0000Z-050720T0630Z/
KINGSBURY SD-
126 AM CDT WED JUL 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY EXPIRES AT
130 AM CDT...
THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4453 9775 4435 9767 4425 9763 4421 9771
4421 9717 4455 9715 4451 9768
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:50 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 19, 10:50 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT TUE JUL 19 2005 .DISCUSSION... DO NOT ANTICIPATE ANY CHANGES TO THE ZFP TEXT THRU MIDDAY. GOING HIGHS LOOK OK ATTM. WINDS WL BECOME QUITE STOUT THIS PM AT MOST LOCATIONS IN THE CWFA...IN THE BREEZY TO WINDY CATEGORY AS SFC PRS GRADIENT TIGHTENS UP. WINDS OFF THE SFC ALSO INCREASE TO 30 KTS. OTHERWISE WL HAVE TO EVALUATE THE CHANCES FOR SHORTWV INTERACTION LATE TNGT ACROSS THE NE QUAD OF THE FA. DETAILS OF THAT COMING UP IN THE AFTN AFD. && .PREV DISCUSSION... STARTING PRETTY DRY WITH STG WARMNG SET TO TAKE OVER. CDFNT APPCHG TNGT BUT CONVECTN POTENTIAL WILL HAVE TO DEAL WITH STG MID LVL WARMNG AND TIME NEEDED TO GET DEEPR MOISTR BACK INTO FCST AREA. FOR THESE REASONS WILL KEEP TSTM MENTN FAIRLY LOW THRU WED DESPITE CDFNT AND INCRG INSTBLTY. BEST SHOT IS PRBLY ERN FCST AREA VERY LATE TNGT INTO WED MRNG BUT STILL JUST A CHC THERE. WILL LEAVE OUT ALTOGETHER SWRN FCST AREA WHERE WARMNG SEEMS TOO STG EVEN TO BE OFFSET BY SFC HEATG. BY THE WAY SLGTLY FAVOR GFS SLWR SPEED ON CDFNT OVER FASTER ETA. TEMPS OF COURSE WILL GET QUICKLY BACK TO WARM/HOT LVLS TDA AND THIS WILL BE ACCOMPANIED BY BREEZY S WNDS. EVOLUTION OF TSTM POTENTL BECOMES A LTL MORE MUDDY AS FNT MOVES TO SRN END OF FCST AREA...BUT DESPITE LESS CAPPING AS THIS HAPPENS WILL STILL BE QUITE WARM AT MID LVLS. WILL GO WITH CHC TSTMS REDVLPG ERN CWA LATE WED AFTN AND CHC OVER THE S WED NGT. A LTL COOLNG WED INTO THU THEN WILL SET UP A POTENTL FOR TSTMS THU NGT AS WE HAVE BEEN CARRYING WITH SOME WAA IN WNWRLY UPR FLOW AND WK SFC WV MOVG ACRS AREA REFLECTNG UPR IMPULSE. LTL CHANGE IN EXTNDED FCST FOR FRI THRU MON. WILL KEEP DRY FCST THO OF COURSE W/O ANY GUARANTEE IN VERY WARM AND UNSTBL AIR. VERY WARM AT MID LVLS AGAIN SEEMS TO BE THE PRBLM IN GETTING ANYTHING GOING WITH RDGNG OVER CNTRL PLAINS DIRECTING MOST UPR ENERGY N OF AREA. BY DAY 7...NEXT MON...NEXT CFP CUD BRING SOME ACTVTY AND WE MAY HAVE TO EVETUALLY PUT SOMETHING IN...BUT AS INDICATIONS ARE NOT TOO SOLID AT THIS TIME WILL LEAVE OUT. WILL GO WITH A LTL COOLING IN MON HI TEMPS AND MORE IN PRELIM NEW DAY 7 GRIDS FOR NEXT TUE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/WILLIAMS
Hazardous weather outlook, Jul 19, 11:42 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT TUE JUL 19 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER EVENING TONIGHT ALONG AND NORTH OF A JERAULD COUNTY SOUTH DAKOTA TO SPENCER IOWA LINE. THE PRIMARY THREAT WOULD BE HAIL UP TO THE SIZE OF QUARTERS...AND DOWNBURST WINDS OF 60 TO 70 MPH. AN UPPER AIR DISTURBANCE IS MOVING THROUGH THIS AREA...WHICH MAY SPARK A FEW THUNDERSTORMS AROUND THE HURON VICINITY JUST AFTER EVENING. ANY STORM ACTIVITY WOULD THEN TRACK EAST AND SOUTHEASTWARD TO THE I 29 CORRIDOR BETWEEN MIDNIGHT AND 3 AM...THEN POTENTIALLY TO THE MARSHALL MINNESOTA TO SPENCER IOWA AREAS BETWEEN 3 AM AND 6 AM EARLY WEDNESDAY MORNING. INDIVIDUAL STORM CELLS WOULD LIKELY MOVE NORTH NORTHWEST... TO SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IF THUNDERSTORMS DEVELOP TONIGHT...CONVECTION WOULD LIKELY LINGER FROM WINDOM MINNESOTA TO STORM LAKE IOWA BETWEEN 6 AM AND 9 AM WEDNESDAY. THE PRIMARY THREAT FROM THESE STORMS AT THAT TIME OF DAY WOULD BE THUNDERSTORM WIND GUSTS AROUND 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM AROUND HURON...BUT NOT UNTIL AFTER MIDNIGHT ALONG I 29 AND EASTWARD FOR THE AREAS DESCRIBED ABOVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:53 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| Jul 20, 12:01 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 44 min |
| Jul 20, 12:31 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 34 min |
| Jul 20, 12:50 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 25 min |
| Jul 20, 12:59 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 33 min |
| Jul 20, 2:29 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.